Advertisement

International Journal of Clinical Pharmacy

, Volume 36, Issue 2, pp 268–270 | Cite as

Fluconazole associated agranulocytosis and thrombocytopenia

  • Yanina Pasikhova
  • Steven P. LudlowEmail author
Case Report

Abstract

Case We describe a second case of fluconazole associated agranulocytosis with thrombocytopenia and recovery upon discontinuation of therapy. The patient began to have changes in white blood cells and platelets within 48 h of administration of fluconazole and began to recover with 48 h of discontinuation. This case highlights that drug-induced blood dyscrasias can occur unexpectedly as a result of treatment with a commonly used drug thought to be “safe”. Conclusion According to Naranjo’s algorithm the likelihood that our patient’s agranulocytosis and thrombocytopenia occurred as a result of therapy with fluconazole is probable, with a total of six points. We feel that the weight of the overall evidence of this evidence is strong. In particular the temporal relationship of bone marrow suppression to the initiation of fluconazole and the abatement of symptoms that rapidly reversed immediately following discontinuation.

Keywords

Chronic Obstructive Pulmonary Disease Fluconazole White Blood Cell Count Sumatriptan Agranulocytosis 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Funding

None.

Conflicts of interest

There are no conflicts of interest to report.

References

  1. 1.
    Medscape. Bone Marrow Failure. http://emedicine.medscape.com/article/199003-overview (2 January 2013, date last accessed).
  2. 2.
    Madhuchanda K, Alokendu G. Pancytopenia. JIACM 2002;3:29–34.Google Scholar
  3. 3.
    Pfizer. Diflucan package insert. http://labeling.pfizer.com/ShowLabeling.aspx?id=575 (2 January 2013, date last accessed).
  4. 4.
    Agarwal A, Sakhuja V, Chugh KS. Fluconazole-induced thrombocytopenia. Ann Intern Med. 1990;113:899.PubMedCrossRefGoogle Scholar
  5. 5.
    Mercurio MG, Elewsld BE. Thrombocytopenia caused by fluconazole. J Am Acad Dermatol. 1995;32:525–6.PubMedCrossRefGoogle Scholar
  6. 6.
    Sugar AM, Saunders C. Oral fluconazole as suppressive therapy of disseminated cryptococcosis in patients with acquired immunodeficiency syndrome. Am J Med. 1988;85:481–9.PubMedCrossRefGoogle Scholar
  7. 7.
    Chuncharunee S, Sathapatayavongs B, Singhasivanon P, et al. Fluconazole-induced agranulocytosis. Therapie. 1994;49:517–8.PubMedGoogle Scholar
  8. 8.
    Wong-Beringer A, Shriner K. Fluconazole-induced agranulocytosis with eosinophilia. Pharmacotherapy. 2000;20:484–6.PubMedCrossRefGoogle Scholar
  9. 9.
    Murakami H, Katahira H, Matsushima T, et al. Agranulocytosis during treatment with fluconazole. J Int Med Res. 1992;20:492–4.PubMedGoogle Scholar
  10. 10.
    Meehan KR, Verma UN, Esteva-Lorenzo F, et al. Suppression of progenitor cell growth by vancomycin following autologous stem cell transplantation. Bone Marrow Transplant. 1997;10:1029–32.CrossRefGoogle Scholar
  11. 11.
    Dallal MM, Czachor JS. Aztreonam-induced myelosuppression during treatment of pseudomonas aeruginosa pneumonia. DCIP. 1991;25(6):594–7.Google Scholar
  12. 12.
    Kesarwala HH, Rahill WJ, Amaram N. Vancomycin induced neutropenia. Lancet. 1981;317:1423.CrossRefGoogle Scholar
  13. 13.
    Segarra-Newnham M, Tagoff SS. Probable vancomycin-induced neutropenia. Ann Pharmacother. 2004;38:1855–9.PubMedCrossRefGoogle Scholar
  14. 14.
    Meehan KR, Verma UN, Esteva-Lorenzo F, et al. Suppression of progenitor cell growth by vancomycin following autologous stem cell transplantation. Bone Marrow Transplant. 1997;19:1029–32.PubMedCrossRefGoogle Scholar
  15. 15.
    FDA. Fluconazole. http://www.FDable.com (5 October 2013, date last accessed).
  16. 16.
    Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–45.PubMedCrossRefGoogle Scholar
  17. 17.
    Henderson FW, Clyde WA, Collier AM. Laboratory studies in drug-induced pancytopenia. Br Med J. 1980;280:429–30.CrossRefGoogle Scholar

Copyright information

© Koninklijke Nederlandse Maatschappij ter bevordering der Pharmacie 2014

Authors and Affiliations

  1. 1.Department of PharmacyH.Lee Moffitt Cancer Center and Research InstituteTampaUSA

Personalised recommendations